Alabama, 2014

Flash Flooding and Damaging Winds in Alabama, April 6 to 7, 2014

April 6 to 7, 2014 · NWS MOB · 8 events in 4 counties and zones

A slow moving storm system caused heavy rain across the area which produced flooding. This storm system also produced severe weather which caused wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A slow moving storm system caused heavy rain across the area which produced flooding. This storm system also produced severe weather which caused wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 6, 3:00 PM CST, 2 hours earlier.

Area forecast discussion, Apr 6, 3:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT SUN APR 6 2014

.SHORT TERM (TONIGHT AND MONDAY)...A RAIN-COOLED BOUNDARY LAYER
ACROSS THE FORECAST AREA COURTESY OF LAST NIGHTS/TODAYS RAIN SHOWERS
AND THUNDERSTORMS HAS PUSH THE SURFACE FRONT FURTHER SOUTHWARD OVER
THE GULF OF MEXICO. THIS SURFACE FRONT HOWEVER IS STILL EXPECTED TO
RETURN NORTHWARD AS A WARM FRONT ACROSS THE FORECAST AREA THIS
EVENING AS AN AREA OF SURFACE LOW PRESSURE BEGINS TO LIFT FROM THE
UPPER TEXAS COAST NORTHEAST TOWARD NORTHERN LOUISIANA. THIS WILL
EVENTUALLY PLACE OUR FORECAST AREA WELL WITHIN THE WARM SECTOR WITH
SURFACE DEWPOINTS IN THE MID/UPPER 60S ACROSS THE REGION. A
STRENGTHENING LOW LEVEL JET...WITH 925 MB WINDS INCREASING TO 35-45
KNOTS AND 40-50 KNOTS AT 850 MB WILL INCREASE THE 0-1 KM STORM
RELATIVE HELICITY VALUES TO BETWEEN 200-300 M2/S2...AND 0-3 KM STORM
RELATIVE HELICITY VALUES TO BETWEEN 350-450 M2/S2.

MIXED LAYER CAPES WILL INCREASE TO 500 TO 1000 J/KG OVERNIGHT ACROSS
THE ENTIRE FORECAST AREA...AND MAY INCREASE AS HIGH AS 1500 J/KG
ALONG AND EAST OF I-65 MONDAY MORNING AFTER SUNRISE. THE INCREASING
INSTABILITY/STRONG SHEAR WILL RESULT IN THE POTENTIAL DEVELOPMENT OF
SUPERCELLS WITH STRONG ROTATION ACROSS OUR FORECAST TONIGHT AND
MONDAY MORNING AS THE SURFACE LOW LIFTS NORTHEASTWARD TOWARD THE
OHIO RIVER VALLEY. THE LATEST SPC SWODY1 STILL HAS SOUTHEAST MS AND
PORTIONS OF OUR SOUTHWEST AL COUNTIES IN A TEN PERCENT HATCHED AREA
FOR A SIGNIFICANT TORNADO AND WILL NEED TO MONITOR THIS REGION
CLOSELY TONIGHT. POTENTIAL REMAINS FOR MEDIUM TRACKED EF1-EF2
TORNADOES AND STRAIGHT-LINED DAMAGING WIND GUSTS OVERNIGHT. HAIL UP
TO QUARTER SIZE IS ALSO POSSIBLE. THE CONVECTION MAY BECOME
ORGANIZED INTO A LINEAR COMPLEX LATE TONIGHT AND GRADUALLY MOVE
EASTWARD TOWARD THE I-65 CORRIDOR AROUND SUNRISE MONDAY MORNING. AN
ONGOING SEVERE THREAT WITH DAMAGING WINDS...HAIL...AND A FEW
TORNADOES WILL CONTINUE AFTER MIDNIGHT FOR ALL AREAS...AND EAST OF
I-65 MONDAY MORNING.

FLASH FLOOD POTENTIAL ALSO CONTINUES THROUGH TONIGHT AS PRECIPITABLE
WATER VALUES INCREASE TO 1.6 TO 1.8 IN...WELL ABOVE CLIMATOLOGICAL
NORMS. WIDESPREAD RAINFALL ACCUMULATIONS OF 1 TO 2 INCHES WITH
LOCALLY HIGHER AMOUNTS UP TO 4 INCHES ARE POSSIBLE. THIS IS IN
ADDITION TO THE RAINFALL THAT HAS ALREADY OCCURRED...ESPECIALLY
NORTH OF A LINE FROM HATTIESBURG MISSISSIPPI TO TROY ALABAMA WHERE 2
TO 4 INCHES HAD FALLEN.

LOWS TONIGHT WILL RANGE FROM 63 TO 68 DEGREES. HIGH TEMPERATURES ON
MONDAY WILL REACH THE MID/UPPER 70S. /22

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...A SHORTWAVE WILL DROP INTO THE
BASE OF THE LONGWAVE TROUGH OVER THE EASTERN STATES ON TUESDAY INTO
TUESDAY NIGHT. THIS WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND
POSSIBLY A THUNDERSTORM OR TWO ALONG WITH BELOW NORMAL TEMPS.
THE UPPER TROUGH MOVES EAST ON WEDNESDAY RESULTING IN NORTHWEST
UPPER FLOW AND BUILDING SURFACE HIGH PRESSURE. AS A
RESULT...WEDNESDAY WITH FEATURE CLEAR SKIES BUT TEMPS THAT REMAIN
BELOW NORMAL. DRY CONDITIONS WILL CONTINUE THROUGH THE END OF THE
WEEK WITH TEMPS MODERATING AS HIGH PRESSURE MOVES EAST OF THE
REGION. TEMPS WILL RETURN TO ABOVE NORMAL LEVELS BY THE END OF THE
WEEK AS HUMIDITY LEVELS INCREASE. A SMALL CHANCE OF RAIN RETURNS
LATE IN THE PERIOD. /13

&&

.AVIATION [06.18Z KMOB/KBFM AND KPNS TAF ISSUANCE]...MVFR TO
MARGINAL IFR CIGS AROUND 1000 FEET ARE EXPECTED TO PERSIST ACROSS
THE LOCAL TERMINALS THROUGH THIS AFTERNOON AS A FRONTAL BOUNDARY
REMAINS STALLED OFFSHORE. RAIN IS EXPECTED TO INCREASE IN COVERAGE
ALONG THE COAST LATER THIS AFTERNOON...WITH CONTINUED POTENTIAL FOR
RAIN SHOWERS THROUGHOUT THE NIGHT. THUNDERSTORMS ARE EXPECTED TO
BEGIN IMPACTING THE TAF SITES AFTER 07.04Z...WITH A POTENTIAL FOR
SOME OF THE STORMS TO BECOME SEVERE ALONG WITH PERIODS OF HEAVY RAIN
AND REDUCTIONS TO VISIBILITY. /22

&&

.MARINE...A STALLED FRONTAL BOUNDARY OVER THE ADJACENT GULF WATERS
WILL MOVE NORTHWARD AS A WARM FRONT THROUGH TONIGHT AS A SURFACE LOW
TRACKS NORTHEAST FROM EAST TEXAS TOWARD THE MID MISSISSIPPI RIVER
VALLEY. SOUTHERLY WINDS AND SEAS WILL BUILD LATE TODAY THROUGH EARLY
MONDAY AFTERNOON. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE...WILL ALSO DEVELOP
AHEAD OF THIS SYSTEM WITH THIS BEST COVERAGE OCCURRING TONIGHT
THROUGH MONDAY MORNING. A STRONG COLD FRONT WILL FOLLOW IN THE WAKE
OF THE LOW LEADING TO A STRONG OFFSHORE FLOW TUESDAY THROUGH EARLY
WEDNESDAY.
/22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      67  78  52  69  46 / 100  90  10  50  05
PENSACOLA   67  75  55  68  48 /  90 100  30  50  10
DESTIN      66  73  57  67  53 /  70 100  50  40  20
EVERGREEN   65  79  48  67  44 / 100 100  10  50  20
WAYNESBORO  63  74  47  64  41 / 100  60  10  50  10
CAMDEN      64  77  46  66  43 / 100  90  10  50  20
CRESTVIEW   66  78  52  71  46 /  90 100  40  50  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL NOON MONDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...
     WILCOX...

     HIGH RIP CURRENT RISK FROM 7 PM SUNDAY TO MIDNIGHT TUESDAY FOR
     THE FOLLOWING ZONES: LOWER BALDWIN...LOWER MOBILE...

FL...FLASH FLOOD WATCH UNTIL NOON MONDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...INLAND SANTA ROSA...

     HIGH RIP CURRENT RISK FROM 7 PM SUNDAY TO MIDNIGHT TUESDAY FOR
     THE FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...

MS...FLASH FLOOD WATCH UNTIL NOON MONDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...WAYNE...

GM...SMALL CRAFT ADVISORY FROM 7 PM SUNDAY TO NOON MONDAY FOR THE
     FOLLOWING ZONES: CHOCTAWHATCHEE BAY...MISSISSIPPI SOUND...
     NORTHERN MOBILE BAY...PENSACOLA BAY SYSTEM...PERDIDO BAY...
     SOUTHERN MOBILE BAY...

     SMALL CRAFT ADVISORY FROM 7 PM SUNDAY TO 4 PM MONDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
     OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA
     MS OUT 20 NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20
     TO 60 NM...WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM
     20 TO 60 NM...

&&
Hazardous weather outlook, Apr 6, 6:07 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
707 AM CDT SUN APR 6 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-071215-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
707 AM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE RISK OF RIP CURRENTS WILL INCREASE TO HIGH ALONG THE BEACHES OF
ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE THIS EVENING THROUGH
LATE TONIGHT.

NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS
THE REGION THROUGH TONIGHT. HEAVY RAINFALL WILL IMPACT MUCH OF THE
AREA...WITH STORM TOTAL RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES AND
SOME LOCATIONS POTENTIALLY RECEIVING 6 INCHES OR MORE. THIS HEAVY
RAIN EVENT WILL BRING AN INCREASED POTENTIAL FOR FLASH FLOODING...AND
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING. THE
HEAVY RAIN WILL ALSO LEAD TO SIGNIFICANT RISES ALONG MANY AREA
RIVERS.

THE THREAT FOR SEVERE WEATHER WILL INCREASE ACROSS OUR AREA THIS
EVENING AND CONTINUE THROUGH LATE TONIGHT AS LOW PRESSURE LIFTS
NORTHEASTWARD TOWARD THE MISSISSIPPI VALLEY REGION. A SQUALL LINE IS
EXPECTED TO DEVELOP AND MOVE FROM WEST TO EAST ACROSS THE AREA LATE
TONIGHT INTO EARLY MONDAY MORNING. THIS LINE OF STORMS WILL BRING A
THREAT FOR DAMAGING WINDS...HAIL AND EMBEDDED TORNADOES. PRIOR TO THE
ARRIVAL OF THE SQUALL LINE...ISOLATED TO SCATTERED SUPERCELL
THUNDERSTORMS MAY DEVELOP THIS EVENING THROUGH LATE TONIGHT...WHICH
WILL ALSO BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES. AN ISOLATED STRONG TORNADO WILL BE POSSIBLE
ACROSS SOUTHEAST MISSISSIPPI AND ADJACENT SOUTHWEST ALABAMA THIS
EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH RISK OF RIP CURRENTS WILL CONTINUE ALONG THE AREA BEACHES
MONDAY. THERE IS ALSO POTENTIAL FOR HIGH SURF ALONG THE BEACHES
THROUGH THE DAY.

NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS
THE REGION THROUGH MONDAY. HEAVY RAINFALL IS EXPECTED TO IMPACT MUCH
OF THE AREA THROUGH MONDAY MORNING...LEADING TO A CONTINUED POTENTIAL
FOR FLASH FLOODING. FLOODING ALONG AREA RIVERS WILL ALSO REMAIN
POSSIBLE.

THE THREAT FOR SEVERE WEATHER WILL CONTINUE THROUGH MONDAY MORNING AS
THE LINE OF THUNDERSTORMS CONTINUES TO PUSH EASTWARD ACROSS THE
REGION. DAMAGING WINDS AND ISOLATED TORNADOES WILL REMAIN POSSIBLE
PRIMARILY EAST OF INTERSTATE 65 MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS
MAY BE REQUESTED LATER TODAY THROUGH MONDAY MORNING.

GMZ630>635-650-655-670-675-071215-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
707 AM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ONSHORE FLOW WILL STRENGTHEN THIS EVENING THROUGH LATE TONIGHT OVER
THE OFFSHORE WATERS. THE INCREASING WIND SPEEDS AND BUILDING SEAS
WILL LIKELY RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. STRONG TO
SEVERE STORMS WILL ALSO BE POSSIBLE TONIGHT INTO EARLY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG OFFSHORE FLOW RETURNS LATE MONDAY THROUGH EARLY WEDNESDAY IN
THE WAKE OF A PASSING COLD FRONT...WHICH WILL LIKELY LEAD TO
CONTINUED HAZARDOUS CONDITIONS FOR SMALL CRAFT.

The radar

The Mobile radar (KMOB), 158 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 4 thunderstorm wind. Local standard time, as filed.

Flash Flood, Choctaw

When
April 6, 5:00 PM CST to 9:00 PM CST
Where
Choctaw County, 3.52 mi SE of Riderwood to 2.72 mi W of Butler
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.100, -88.281

Heavy rain caused flooding along Riderwood Dr. and Hwy. 10 in Butler.

Flash Flood, Choctaw

When
April 6, 5:30 PM CST to 7:30 PM CST
Where
Choctaw County, 0.54 mi NE of Robjohn to 1.54 mi SE of Deas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.224, -88.122

Heavy rain caused Highway 156 to be closed in northern Choctaw County.

Thunderstorm Wind, Escambia

When
April 7, 5:11 AM CST to 5:13 AM CST
Where
Escambia County, 2.73 mi NW of Jack Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.200, -87.600

Winds estimated at 60 mph downed a tree on a car.

Thunderstorm Wind, Monroe

When
April 7, 5:24 AM CST to 5:26 AM CST
Where
Monroe County, Uriah
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
31.300, -87.500

Winds estimated at 70 mph downed trees and powerlines.

Thunderstorm Wind, Conecuh

When
April 7, 5:47 AM CST to 5:49 AM CST
Where
Conecuh County, Castleberry
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
31.300, -87.020

Winds estimated at 70 mph downed trees and powerlines.

Thunderstorm Wind, Conecuh

When
April 7, 5:50 AM CST to 5:52 AM CST
Where
Conecuh County, Evergreen
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.430, -86.970

Winds estimated at 70 mph downed trees in a one square mile area along with causing damage to a hospital roof.

Flash Flood, Monroe

When
April 7, 6:00 AM CST to 8:00 AM CST
Where
Monroe County, 2.52 mi NW of Frisco City to Excel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.452, -87.454

Heavy rain caused Highway 41 to be flooded north of Monroeville. Several county roads were flooded throughout Monroe County.

Flash Flood, Monroe

When
April 7, 6:00 AM CST to 8:00 AM CST
Where
Monroe County, Excel to 0.81 mi ESE of Excel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.430, -87.350

Heavy rain cause Alabama highway 136 to flood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512382, 514433, 516169, 516170, 516171, 514434, 514442, 516173.